Case reports: neutropenia associated with levamisole-adulterated cocaine

January 25, 2010, 12:20 pm

★★★½☆

Cocaine adulterant linked to neutropenia. Wiens MO et al.  CMAJ  12 Jan 2010;182:57-59.

Abstract not available

This paper, from British Columbia, describes 2 cases of febrile neutropenia apparently caused by use of cocaine contaminated with the  antihelminthic drug levamisole.  Recently, TPR has discussed the MMWR report about  this problem, as well as a letter speculating on why levamisole might be used to adulterate cocaine supplies. This new paper makes the following points:

• There seems to be a strong association between development of levamisole-associated neutropenia and the presence of the HLA-B27 antigen. (The authors’ hospital had a total of 5 cases of neutropenia associated with levamisole-contaminated cocaine; 3 of these patients were positive for HLA-B27.)

• Onset of signs and symptoms (fever, flu-like syndrome) can occur within a day, or up to weeks after exposure.

• Treatment of this condition involves terminating exposure, supportive care, and broad-spectrum antibiotics.

• Use of granulocyte colony-stimulating factor does not seem to be necessary. The neutropenia resolves spontaneously within 5 – 10 days of stopping exposure.

 

Comments are closed.